Alert archive / Oklahoma / Tornado Warnings in 2025
Tornado Warning 93, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 17, 2025, 5:51 PM CDT for Atoka County, Oklahoma. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2025, 5:51 PM CDT (22:51 UTC)
- Expired
- May 17, 2025, 6:09 PM CDT
- In force
- 18 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Atoka County, OK
The radar
The Norman radar (KTLX), 157 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2950 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WFUS54 KOUN 172251
TOROUN
OKC005-172330-
/O.NEW.KOUN.TO.W.0093.250517T2251Z-250517T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
551 PM CDT Sat May 17 2025
The National Weather Service in Norman has issued a
* Tornado Warning for...
Southwestern Atoka County in southeastern Oklahoma...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm capable of producing a
tornado was located 4 miles north of Caddo, moving east at 15 mph.
A funnel clouds has been observed with this storm.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Caney and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3416 9634 3422 9634 3431 9610 3418 9606
TIME...MOT...LOC 2251Z 248DEG 12KT 3420 9629
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
..speg.1 follow-up statement
886 WWUS54 KOUN 172309 SVSOUN Severe Weather Statement National Weather Service Norman OK 609 PM CDT Sat May 17 2025 OKC005-172316- /O.CAN.KOUN.TO.W.0093.000000T0000Z-250517T2330Z/ Atoka OK- 609 PM CDT Sat May 17 2025 ...THE TORNADO WARNING FOR SOUTHWESTERN ATOKA COUNTY IS CANCELLED... The rotation in the thunderstorm has weakened and a tornado is unlikely at this time. Therefore, the tornado warning has been cancelled. However a severe thunderstorm warning remains in effect for this storm through 630 PM and quarter size hail remains possible. LAT...LON 3416 9634 3422 9634 3431 9610 3418 9606 TIME...MOT...LOC 2306Z 248DEG 12KT 3422 9623 $$ ..speg.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 5:45 PM CDT, 6 minutes earlier. Its key messages:
- Updated at 542 PM CDT Sat May 17 2025
- Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday.
- Shower/storm chances return end of next week.
Area forecast discussion, May 17, 5:45 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Norman OK 545 PM CDT Sat May 17 2025 ...New AVIATION... .KEY MESSAGES... Updated at 542 PM CDT Sat May 17 2025 - Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday. - Shower/storm chances return end of next week. && .NEAR TERM... (Rest of today and tonight) Issued at 300 PM CDT Sat May 17 2025 As of the 2PM, surface observations show a weak surface low has drifted south to near Borger,TX with a warm front extending from Elk City to Fort Cobb to Washington to Ada. A very warm, moist air mass is in place south of the front, with dewpoint temperatures of 77 degrees observed at Burneyville and Durant and even 73 degrees at Seymour. A few thunderstorms have already developed over western north Texas, but have been slow to strengthen and there have been a few CI attempts over southeastern Oklahoma. The mid-level shortwave is moving over southwestern New Mexico and is prog'd to reach the Amarillo area around 21Z. The front is anticipated to move slowly northward with an extremely unstable atmosphere south of the front, which will foster very large hail potential with a low tornado potential near and along the warm front. In addition, very large DCAPE values will lend to damaging wind gusts of 70-80+mph. While the precise location of the front later this afternoon and evening is somewhat uncertain, models have indicated that the front should be near or just north of the I-40 corridor. Due to the broader baroclinic zone typical of warm fronts (vs the sharper zone with cold fronts), this creates a broader zone of problematic storm impacts and therefore hazards will not be confined to a narrow zone. Latest mesoanalysis indicates extreme instability is already in place south of the front, with a maximum of 4500 to 5000 J/kg of MLCAPE over south-central Oklahoma along with bulk shear at 50 knots. While we cannot pinpoint where these storms will develop with high accuracy, everyone should be ready for the potential for significant severe weather impacts - with 2 to 4 inch hail and damaging winds (70-80+mph) the most likely hazards. There is a low risk of tornadoes - especially near the front and triple point. We should start seeing additional storm development with better organization as the upper wave gets closer (within the next few hours). Storms are expected to exit our area by midnight. Thompson && .SHORT TERM... (Sunday through Monday night) Issued at 300 PM CDT Sat May 17 2025 Another potent shortwave, that is currently moving ashore northern California, will track east-southeastward and the center of this system is prog'd to reach southern Utah by Sunday morning. The center of the mid-level trough associated height falls swings across the central Rockies during the day and rapid lee-cyclogenesis yields a 990MB surface low over southeastern Colorado by mid-afternoon. The resulting mass response will increase southerly winds to 20-25 mph, with gusts to 35 mph possible. This increased low-level flow will prompt renewed moisture advection over Oklahoma with dewpoint temperatures rising into the low 70's over much of the area by afternoon. The primary mid-level jet max reaches passes over northeastern New Mexico and reaches the western Panhandles by mid-afternoon as a secondary jet max approaches from west Texas. The primary jet will push the dryline to the western Oklahoma state line, and the secondary jet could cause the dryline to bulge over southwest Oklahoma and western north Texas mid- to late-afternoon. Although mostly cloudy skies are anticipated east of the dryline, CIN should begin to erode over W/SW portions of the area by mid-day. Severe thunderstorms are expected to develop on Sunday afternoon, with very large hail, damaging wind gusts, and significant tornadoes possible - especially across north-central Oklahoma. Monday continues to be the most concerning day for significant tornado potential as the H250 and H500 jets overspread Oklahoma, which will add 50-60 knots of 0-6km bulk shear to an extremely unstable environment. An outbreak of tornadic supercell thunderstorms are possible along the dryline by Monday afternoon west of I-35 and track quickly northeastward (34-45 mph) into central Oklahoma. Storm activity should exit our area by late Monday night. Thompson && .LONG TERM... (Tuesday through next Friday) Issued at 300 PM CDT Sat May 17 2025 The upper trough crosses passes over the plains and drives the associated cold front into Oklahoma on Monday night into Tuesday morning with northwest surface winds expected on Tuesday and possibly into Wednesday following a reinforcing cold front. High temperatures will dip into the 70's/80's on Tuesday with warmer conditions returning end of next week as a mid-level ridge approaches and winds veer to the southeast. We should remain dry Tuesday into Thursday, but low POPs return late Thursday and Friday. Thompson && .AVIATION... (00Z TAFS) Issued at 542 PM CDT Sat May 17 2025 Additional thunderstorms are possible again tonight across the northern half of the area. Prob30 has been added for terminals near and north of I-40 to account for these storms moving within the vicinity of the airports. Additional restrictions to ceilings are expected across much of the area tonight and into tomorrow morning. LLWS will also impact most TAF sites tonight as well. Winds generally will be out of the south-southeast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 64 84 69 / 40 40 40 20 Hobart OK 88 64 88 65 / 30 10 20 10 Wichita Falls TX 91 67 89 70 / 40 10 20 20 Gage OK 85 57 91 55 / 20 30 10 0 Ponca City OK 80 60 81 66 / 10 70 70 40 Durant OK 89 68 84 70 / 70 30 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...01 SHORT TERM...01 LONG TERM....01 AVIATION...13
In the hours before
Local storm report, May 17, 5:33 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
533 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail 2 S Warr Acres 35.49N 97.61W
05/17/2025 E2.25 Inch Oklahoma OK Public
Report from mPING: Hen Egg+ (2.25 in.)
Deleyed report, estimated from radar.
&&Local storm report, May 17, 5:39 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
539 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 4 SSW Bethany 35.45N 97.66W
05/17/2025 E1.25 Inch Oklahoma OK Trained Spotter
&&Local storm report, May 17, 5:40 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
540 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 5 ENE Tuttle 35.31N 97.73W
05/17/2025 E1.00 Inch Grady OK Trained Spotter
&&Local storm report, May 17, 5:43 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
543 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 2 S Yukon 35.47N 97.75W
05/17/2025 E0.88 Inch Canadian OK Trained Spotter
&&Local storm report, May 17, 5:45 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
545 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tornado 1 NNE Whitebead 34.78N 97.30W
05/17/2025 Garvin OK Storm Chaser
A tornado developed just west of Interstate
35 near the Washita River bridge and moved
east across the interstate.
&&Local storm report, May 17, 5:49 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
549 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 3 S Yukon 35.46N 97.73W
05/17/2025 E0.75 Inch Canadian OK Trained Spotter
Delayed, based on radar.
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 49 min |
| May 17, 3:48 PM CDT | Special Weather Statement | OUN | Marshall | 27 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain | 38 min |
| May 17, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 50 min |
| May 17, 4:29 PM CDT | Tornado Warning | OUN | Garvin, Grady, McClain | 46 min |
| May 17, 4:34 PM CDT | Special Weather Statement | OUN | Atoka | 26 min |
| May 17, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Oklahoma | 39 min |
| May 17, 5:01 PM CDT | Tornado Warning | OUN | Garvin, McClain | 29 min |
| May 17, 5:07 PM CDT | Special Weather Statement | OUN | Atoka | 38 min |
| May 17, 5:18 PM CDT | Tornado Warning | OUN | Garvin, Murray | 27 min |
| May 17, 5:42 PM CDT | Tornado Warning | OUN | Garvin, McClain, Pontotoc | 48 min |
| May 17, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 30 min |
| May 17, 6:26 PM CDT | Tornado Warning | OUN | Garvin, Pontotoc | 25 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 45 min |
| May 17, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc, Seminole | 35 min |
Nearby
Tornado Warnings in Oklahoma, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.